Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Goodland, KS

May 28, 2018Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at May 28, 2018, 10:23 AM CDT for Sheridan County, Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 10:23 AM CDT (15:23 UTC)
Expired
May 28, 2018, 1:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

022 
WGUS53 KGLD 281523
FFWGLD
KSC179-193-281830-
/O.NEW.KGLD.FF.W.0009.180528T1523Z-180528T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1023 AM CDT MON MAY 28 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Thomas County in northwestern Kansas...
  Southwestern Sheridan County in northwestern Kansas...

* Until 130 PM CDT

* At 1022 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Hoxie, Menlo, Angelus and Seguin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3945 10045 3917 10045 3917 10082 3945 10082

$$

EV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:45 AM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, May 28, 3:45 AM CDT, 6 hours 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
245 AM MDT Mon May 28 2018

.SHORT TERM...(Today through Wednesday night)
Issued at 245 AM MDT Mon May 28 2018

Across the Tri State region this morning...skies are a partly to
mostly cloudy mix with temperatures currently ranging widely from
the mid 50s west up to the lower 70s in far eastern zones. Winds
are variable ranging from 5-10 mph.

Going into today...the main wx focus for the entire CWA will continue
to be the potential for severe wx. Upper low continues to meander
over the central Rockies with a lee-side trough remaining just
off the Front Range. Orientation of the trough will be negatively
tilted...allowing for SE flow to continue to bring moist air into
the region. Model instability ahead of the trough combined with
high dewpts and strong SE winds gusting 15-30 mph thru
tonight...will allow for thunderstorms to develop and become
severe.

With little movement of the trough from yesterday...combined with a
shortwave working off the upper low to interact with the trough
thru tonight...SPC has an Enhanced Risk for severe wx. Large hail
of at least 1-2"...winds 60+ mph and even a few tornadoes will
again accompany these storms for the area. PW values still range
from an inch to 1.50" and with training of storms expected...flash
flooding is likely...especially in areas where storms have worked
thru yesterday. As a result...WPC has the region in a Slight Risk
for Day 1 excessive rainfall.

Going into Tuesday...what remains of the trough/boundary over the CWA
shifts east into central KS...with the upper low moving into the
north central Plains. Enough instability remains over the CWA
during the day that some storm development will occur with the
possibility of some severe trw. SPC does have the area under a
Marginal Risk.

Wednesday into Wednesday night will see some trw activity over the
region as a shortwave works thru the region. At this time no
severe expected.

For temps...highs in the 80s today/Wednesday...with Tuesday seeing
a dip into the upper 70s to the lower 80s. Overnight lows will
range mainly in the 50s with some low 60s east. Cloud cover from
aforementioned trw activity will impact temps...especially during
the day.

.LONG TERM...(Thursday through Sunday)
Issued at 245 AM MDT Mon May 28 2018

This period of the forecast will be dry for the most part, except
for chances for rain Wednesday evening.

Wednesday an upper level short wave trough will deepen over the
forecast area in the late afternoon and the evening.  Models are
showing a deeper short wave trough than yesterday, giving more
confidence that rainfall will occur.  Am not expecting any severe
weather so far due to the dry line being south of the forecast area.

Thursday through Friday the upper level ridge will build back over
the forecast area, bringing dry weather and warmer temperatures.

Friday afternoon an upper level short wave trough will move across
the forecast area.  Meanwhile the dry line will be over the eastern
part of the forecast area.  As the short wave trough deepens over
the dry line in the evening storms may form.  If storms do form,
they may become severe.  If the dry line continues to move further
west into the forecast area severe weather will affect more of the
area.

A cold front will move through behind the short wave trough Friday
night.  The cooler weather will only last a day.  The warmer weather
will return Sunday as the ridge builds back over the Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1215 AM MDT Mon May 28 2018

Expect variable winds at 10-15 knots overnight, becoming SE/SSE at
15-25 knots during the day Monday. VFR conditions will generally
prevail through ~18Z, however, scattered to widespread thunderstorms
are expected Monday afternoon/evening into Monday night.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JTL
AVIATION...VINCENT
Hazardous weather outlook, May 28, 5:10 AM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
410 AM MDT Mon May 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
410 AM MDT Mon May 28 2018 /510 AM CDT Mon May 28 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms will be possible across the Tri- State region
for the afternoon and evening hours. Most of the area is currently
under an Enhanced Risk for severe storms. Extreme Eastern/Western
zones are under a Slight Risk for severe storms.

Main threats will be damaging winds 60 mph and greater...and large
hail of at least 1 to 3 inches. There is a chance of tornadoes as
well. Locally heavy rainfall is also possible with any storms. This
will create an above normal chance of flash flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds up to 60 mph...and large hail of
at least 1 inch. Locally heavy rainfall is also possible with any
storms. This will create an above normal chance of flash flooding.

Wednesday will have a chance for thunderstorms...with no chance for
severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later today.

In the hours before

Local storm report, May 28, 9:34 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     7 NW ATWOOD             39.88N 101.13W
05/27/2018                   RAWLINS            KS   TRAINED SPOTTER

            14 INCH DIAMETER ASH TREE TORN DOWN DUE TO THUNDERSTORM
            WINDS. ALSO LIFTED A CAMPER A FOOT OFF THE GROUND.

&&

JN
Local storm report, May 28, 9:44 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
844 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     HEAVY RAIN       7 NW ATWOOD             39.88N 101.13W
05/28/2018  M1.60 INCH       RAWLINS            KS   TRAINED SPOTTER

            RAINFALL TOTAL THROUGH THIS MORNING

&&

JN
Local storm report, May 28, 9:52 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
852 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HEAVY RAIN       12 N COLBY              39.56N 101.05W
05/28/2018  M1.50 INCH       THOMAS             KS   TRAINED SPOTTER

            RAIN TOTAL FROM MORNING CONVECTION

&&

JN
Local storm report, May 28, 9:57 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HEAVY RAIN       ATWOOD                  39.81N 101.04W
05/28/2018  M0.85 INCH       RAWLINS            KS   TRAINED SPOTTER

            RAIN TOTAL FROM MORNING CONVECTION. IN TOWN.

&&

JN
Local storm report, May 28, 10:00 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     HEAVY RAIN       8 N LEVANT              39.50N 101.19W
05/28/2018  M1.70 INCH       THOMAS             KS   PUBLIC

            PUBLIC REPORTED VIA FACEBOOK, 1.7 INCHES OF
            RAINFALL MEASURED AT THEIR LOCATION.

&&

EV
Local storm report, May 28, 10:02 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     FLASH FLOOD      SW ATWOOD               39.81N 101.04W
05/28/2018                   RAWLINS            KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS BEAVER CREEK SW OF ATWOOD ALONG
            CREEK RD IS OUT OF ITS BANKS AND FLOODING THE ROAD

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:08 PM CDTSpecial Weather StatementGLDThomas37 min
May 27, 7:15 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins45 min
May 27, 9:00 PM CDTSevere Thunderstorm WarningGLDCheyenne45 min
May 27, 9:39 PM CDTSevere Thunderstorm WarningGLDCheyenne51 min
May 27, 10:49 PM CDTSpecial Weather StatementGLDRawlins41 min
May 28, 6:19 AM CDTSevere Thunderstorm WarningGLDRawlins, Thomas41 min
May 28, 6:41 AM CDTSevere Thunderstorm WarningGLDRawlins34 min
May 28, 6:58 AM CDTSevere Thunderstorm WarningGLDRawlins47 min
May 28, 7:11 AM CDTSevere Thunderstorm WarningGLDRawlins, Thomas49 min
May 28, 7:19 AM CDTFlash Flood WarningGLDRawlins, Thomas3 hr
May 28, 7:41 AM CDTSevere Thunderstorm WarningGLDRawlins49 min
May 28, 7:48 AM CDTFlash Flood WarningGLDRawlins12 hr
May 28, 7:54 AM CDTFlash Flood WarningGLDThomas3 hr
May 28, 7:59 AM CDTSevere Thunderstorm WarningGLDRawlins, Thomas46 min
May 28, 8:44 AM CDTSevere Thunderstorm WarningGLDRawlins39 min
May 28, 10:04 AM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas41 min
May 28, 10:13 AM CDTFlash Flood WarningGLDRawlins, Thomas3 hr
May 28, 10:49 AM CDTSpecial Weather StatementGLDDecatur11 min
May 28, 11:05 AM CDTSevere Thunderstorm WarningGLDGraham, Norton55 min
May 28, 11:56 AM CDTSevere Thunderstorm WarningGLDGraham, Norton49 min
May 28, 12:04 PM CDTSevere Thunderstorm WarningGLDGraham26 min
May 28, 12:25 PM CDTSevere Thunderstorm WarningGLDGraham65 min
May 28, 1:21 PM CDTFlash Flood WarningGLDGraham3 hr
May 28, 1:30 PM CDTSevere Thunderstorm WarningGLDGraham, Norton45 min
May 28, 1:49 PM CDTSevere Thunderstorm WarningGLDGraham41 min
May 28, 2:07 PM CDTTornado WarningGLDGraham23 min
May 28, 2:48 PM CDTSevere Thunderstorm WarningGLDGraham, Norton27 min
May 28, 2:54 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
May 28, 3:18 PM CDTFlash Flood WatchGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 4 more19 hr
May 28, 3:35 PM CDTFlash Flood WarningGLDGove, Graham, Sheridan98 min
May 28, 3:58 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan47 min
May 28, 4:14 PM CDTSpecial Weather StatementGLDWichita16 min
May 28, 4:22 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita35 min
May 28, 4:23 PM CDTFlash Flood WarningGLDGraham6 hr
May 28, 4:26 PM CDTTornado WarningGLDGove19 min
May 28, 4:52 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas39 min
May 28, 5:00 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas30 min
May 28, 5:03 PM CDTSevere Thunderstorm WarningGLDGove42 min
May 28, 5:10 PM CDTFlash Flood WarningGLDGove, Sheridan6 hr
May 28, 5:20 PM CDTSpecial Weather StatementGLDCheyenne10 min
May 28, 5:21 PM CDTSevere Thunderstorm WarningGLDGove39 min
May 28, 5:48 PM CDTTornado WarningGLDCheyenne8 min
May 28, 6:35 PM CDTSevere Thunderstorm WarningGLDRawlins40 min

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.